Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 9, 1997, 4:02 PM PDT for Stanislaus County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1997, 4:02 PM PDT (23:02 UTC)
- Expired
- Jun 9, 1997, 4:45 PM PDT
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County Stanislaus County, CA
The radar
The San Francisco radar (KMUX), 91 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342 WUUS1 KSAC 092306 RRA SVRSAC CAC099-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 402 PM PDT MON JUN 9 1997 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN CENTRAL CALIFORNIA ...WESTERN STANISLAUS COUNTY AT 4 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME WESTERN STANISLAUS COUNTY...WEST OF INTERSTATE 5. THE STORM WAS MOVING TO THE EAST AT 5 TO 10 MILES AN HOUR...HEADED TOWARD THE AREA WEST OF I-5 NEAR THE TOWNS OF PATTERSON AND CROWS LANDING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE SHORT-LIVED TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. JAM/JHM/RCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:53 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 9, 2:53 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 245 PM PDT MON JUN 9 1997 HEAVY CONVECTION CONTINUES OVER ALL EXCEPT SHASTA LAKE/BURNEY BASIN AREA ON WSR-88D. SLOW MOVING LOW CONTS OVER THE SOUTHERN SACTO VLY WITH WESTERN MTN ECHOES MOVING SOUTH AND SIERNEV ECHOES MOVING NORTH. WIDESPREAD SHOWERS INCLUDED IN THIS TOO. THE HEAVY ECHOES HAVE BEEN MOVING IN A TRAIN FASHION...SO HAVE ISSUED FFA FOR THE THREE ZONES AFFECTED. LOW EXPECTED TO KICK OUT TUESDAY AS NEXT U/L TROF APPROACHES OFFSHORE REGION. TUESDAY SHOULD BE A DAY OF RELATIVE QUIET AS RIDGING BETWEEN TROFS MOVES OVER. TROF TO REACH THE COAST WEDNESDAY AND THEN MOVE THROUGH THE SAC VLY AS EARLY AS WEDNESDAY AFTERNOON. REMAINDER OF EXTENDED LOOKS VERY STORMY AND UNSETTLED WITH VERY COLD AIR MOVING IN THURSDAY...COULD EVEN SEE SNOW ON SIERNEV CREST... .STO...FFA FOR ZNS 63..68..69 BLU EU 052/064 050/060 048 626200 RBL BE 062/086 065/081 068 622003 SAC UB 056/082 054/082 057 621002 JAM
In the hours before
Special weather statement, Jun 9, 1:38 PM PDT, 2 hours 24 minutes before
CAZ069-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 132 PM PDT MON JUN 9 1997 ...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON... ...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS COUNTY... ...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM... SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY 2 PM. ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN PL ACOUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL PRODUCE HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY DOWNSTREAM OF STORMS LIKE THIS ONE. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TBONIGHT AND BE LESWIDESPREAD ON TUESDAY. CUNNINGHAM
Special weather statement, Jun 9, 1:47 PM PDT, 2 hours 15 minutes before
CAZ069-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 132 PM PDT MON JUN 9 1997 ...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON... ...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS COUNTY... ...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM... SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY 2 PM. ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN PLUMAS COUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL PRODUCE HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY DOWNSTREAM OF STORMS LIKE THIS ONE. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TONIGHT A`ND BE LESS WIDESPREAD ON TUESDAY. CUNNINGHAM
Special weather statement, Jun 9, 2:57 PM PDT, 1 hour 5 minutes before
CAZ069-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 257 PM PDT MON JUN 9 1997 AT 255 PM...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE IN THE HIGHER ELEVATIONS OF THE SIERRA NEVADA. THE STRONGEST STORM WAS WEST OF GREENVILLE AND MOVING NORTHWEST AT 15 TO 20 MPH TOWARDS CHESTER AND LAKE ALMANOR THROUGH 4 OR 5 PM. HAIL UP TO ONE-HALF INCH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. SOUTH OF TRUCKEE...THE SHOWERS AND STORMS ARE MOVING INTO HIGHER ELEVATIONS OF THE SIERRA...NEARER TO THE CREST. RUNOFF FROM THE SHOWERS AND STORMS OVER THE SIERRA MAY CAUSE RAPID RISES IN SMALL RIVERS AND STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SIERRA NEVADA UNTIL 7 PM. JHM
Special weather statement, Jun 9, 2:58 PM PDT, 1 hour 4 minutes before
CAZ069-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 257 PM PDT MON JUN 9 1997 AT 255 PM...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE IN THE HIGHER ELEVATIONS OF THE SIERRA NEVADA. THE STRONGEST STORM WAS WEST OF GREENVILLE AND MOVING NORTHWEST AT 15 TO 20 MPH TOWARDS CHESTER AND LAKE ALMANOR THROUGH 4 OR 5 PM. HAIL UP TO ONE-HALF INCH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. SOUTH OF TRUCKEE...THE SHOWERS AND STORMS ARE MOVING INTO HIGHER ELEVATIONS OF THE SIERRA...NEARER TO THE CREST. RUNOFF FROM THE SHOWERS AND STORMS OVER THE SIERRA MAY CAUSE RAPID RISES IN SMALL RIVERS AND STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SIERRA NEVADA UNTIL 7 PM. JHM
Special weather statement, Jun 9, 3:27 PM PDT, 35 minutes before
CAZ016-064-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 327 PM PDT MON JUN 9 1997 ...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA COUNTY HAS EXPIRED... AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM. ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED... THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING ALONG PORTIONS OF HIGHWAY 16. JHM
Special weather statement, Jun 9, 3:28 PM PDT, 34 minutes before
CAZ016-064-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 327 PM PDT MON JUN 9 1997 ...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA COUNTY HAS EXPIRED... AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM. ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED... THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING ALONG PORTIONrS OF HIGHWAY 16. JHM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:09 PM PDT | Severe Thunderstorm Warning | STO | Lake, Napa | 66 min |
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.